Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 8, NWS Brownsville, TX

July 24, 2008Cameron County, Willacy County, Texas

NWS Brownsville, TX issued this flash flood warning at Jul 24, 2008, 1:47 AM CDT for Cameron County, Willacy County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2008, 1:47 AM CDT (06:47 UTC)
Expired
Jul 24, 2008, 3:48 AM CDT
In force
2 hr
Issued by
NWS Brownsville, TX
Area
Storm-based polygon
Flood severity
None

Counties Cameron County, TX, Willacy County, TX

The radar

The Brownsville radar (KBRO), 60 km from the middle of the area, began a volume at 06:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 6.8 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2008-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 488 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2008-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
488 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
732 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBRO 240653
FFWBRO
TXC061-489-240945-
/O.NEW.KBRO.FF.W.0008.080724T0647Z-080724T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
147 AM CDT THU JUL 24 2008

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL WILLACY COUNTY IN DEEP SOUTH TEXAS.
  NORTHWESTERN CAMERON COUNTY IN DEEP SOUTH TEXAS.

  LOCATIONS AFFECTED INCLUDE...
  HARLINGEN VALLEY AIRPORT.
  SAN BENITO.
  LA FERIA.
  HARLINGEN.
  RAYMONDVILLE.


* UNTIL 445 AM CDT

* AT 142 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
HEAVY PERSISTENT OF UP TO 2 INCHES PER HOUR FROM A STATIONARY RAIN 
BAND FROM TROPICAL STORM DOLLY. THE RAIN BAND EXTENDS FROM 
RAYMONDVILLE SOUTHWEST ACROSS WESTERN CAMERON COUNTY...JUST WEST OF 
HARLINGEN. ANOTHER RAIN BAND IS FORMING TO THE SOUTH OF HARLINGEN 
AND IS EXPECTED TO MOVE INTO THE CITY SHORTLY. THE BAND HAS SHOWN 
LITTLE MOVEMENT OR REDEVELOPMENT OVER THE PASS 2 HOURS. 

EXCESSIVE RUNOFF WILL CAUSE FLOODING OF LOW LYING AREAS AND
INTERSECTIONS. POOR DRAINAGE AREAS ARE MOST AT RISK. DO NOT DRIVE
THROUGH FLOODED ROADS

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS TO RISE.

DONT BECOME A STATISTIC. TURN AROUND...DONT DROWN

&&

LAT...LON 2657 9787 2657 9756 2603 9760 2609 9783

$$

59
1 follow-up statement
000 
WGUS74 KBRO 240848
FFSBRO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
347 AM CDT THU JUL 24 2008

TXC061-489-240857-
/O.CAN.KBRO.FF.W.0008.000000T0000Z-080724T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WILLACY-CAMERON-
347 AM CDT THU JUL 24 2008

...THE FLASH FLOOD WARNING IS CANCELLED FOR NORTHWESTERN CAMERON AND
CENTRAL WILLACY COUNTIES...

THOUGH THE FLASH FLOOD WARNING IS NO LONGER IN EFFECT...THERE MAY BE
POCKETS OF HIGH STANDING WATER ESPECIALLY IN POOR DRAINAGE AREAS. IF
ENCOUNTERING WATERS OF UNKNOWN DEPTH...DO NOT ATTEMPT TO CROSS THEM 
BY FOOT OR BY AUTOMOBILE. THE HEAVIEST OF RAIN BANDS HAVE MOVED 
NORTHWEST HOWEVER ADDITIONAL MODERATE TO HEAVY RAIN MAY CONTINUE TO 
PRODUCE MINOR STREET FLOODING THROUGH THE MORNING. 

DONT BECOME A STATISTIC. TURN AROUND...DONT DROWN


&&

LAT...LON 2657 9787 2657 9756 2603 9760 2609 9783

$$

59

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 9:21 AM CDT, 16 hours 26 minutes earlier.

Area forecast discussion, Jul 23, 9:21 AM CDT, 16 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
921 AM CDT WED JUL 23 2008

.DISCUSSION...HURRICANE DOLLY CONTINUES TO APPROACH THE
COAST...MOVING NORTHWEST NEAR 8 MPH. RADAR SHOWS THE RAIN BANDS
MOVING INTO DEEP SOUTH TEXAS. THE WINDS ARE INCREASING ALONG THE
COASTAL COUNTIES AND SOUTH PADRE ISLAND...THE WINDS WILL CONTINUE
TO INCREASE THROUGH THROUGH THIS AFTERNOON. SEE THE LATEST
HURRICANE LOCAL STATEMENT /HLS/ FOR THE LATEST INFORMATION.

ONCE DOLLY HAS MOVED OFF...THE RIDGE TO THE NORTH WILL EXTEND BACK
ACROSS ALL OF TEXAS...QUICKLY PUTTING A CAP ON THE ATMOSPHERE.
TEMPERATURES WILL BE WELL BELOW GUIDANCE OVER THE NEXT FEW
DAYS DUE TO THE ABUNDANT SFC MOISTURE FROM DOLLYS RAINFALL.
PRECIPITATION WILL CONTINUE FRIDAY AND SATURDAY BEHIND DOLLY FOR
THE CONTINUED COPIOUS MOISTURE AND THE UPPER RIDGE NOT YET IN
PLACE. THE WEEKEND INTO EARLY NEXT WEEK WILL BE MORE TRANQUIL.
&&

.AVIATION...THE ARRIVAL OF HURRICANE DOLLY HAS CEASED ALL ROUTINE
OPERATIONS AT THE TRIO OF REGIONAL AIRPORTS. CONDITIONS ARE LIKELY
TO REMAIN HAZARDOUS FOR AVIATION THROUGH THE REMAINDER OF TODAY.
&&

.MARINE...BUOY 42020 REPORTED EAST WINDS AROUND 31 KNOTS GUSTING TO
AROUND 41 KNOTS WITH SEAS SLIGHTLY OVER 22 FEET WITH A PERIOD OF 11
SECONDS AT 09 CDT/14 UTC. HAZARDOUS MARINE CONDITIONS FROM HURRICANE
DOLLY ARE EXPECTED TODAY THROUGH THURSDAY. CONDITIONS WILL RAPIDLY
IMPROVE FRIDAY THROUGH THE WEEKEND AS DOLLY MOVES AWAY FROM THE AREA.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  83  78  84  77 / 100 100  90  50
BROWNSVILLE          82  77  84  78 / 100 100  90  50
HARLINGEN            83  77  84  76 / 100 100  90  50
MCALLEN              83  76  84  75 / 100 100  90  50
RIO GRANDE CITY      85  77  85  75 / 100 100  90  50
SOUTH PADRE ISLAND   83  79  84  78 / 100 100  90  50

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...HURRICANE WARNING FOR TXZ251-256-257.

     FLOOD WATCH THROUGH THURSDAY EVENING FOR TXZ248>257.

     INLAND TROPICAL STORM WARNING UNTIL 8 PM CDT THURSDAY FOR
     TXZ248>250-252.

     HURRICANE WIND WARNING UNTIL 8 PM CDT THURSDAY FOR TXZ253>255.

GM...HURRICANE WARNING FOR GMZ130-132-135-150-155-170-175.

&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

63/66/60/61/VEGA/CAMPBELL
Hazardous weather outlook, Jul 23, 6:15 AM CDT, 19 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
615 AM CDT WED JUL 23 2008

GMZ130-132-135-150-155-170-175-TXZ248>257-241100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
615 AM CDT WED JUL 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE REFER TO THE HURRICANE LOCAL STATEMENT FROM THE NATIONAL
WEATHER SERVICE IN BROWNSVILLE FOR A COMPLETE ANALYSIS OF HAZARDOUS
WEATHER IN OUR REGION. THIS IS A VERY DANGEROUS SITUATION FOR ALL
RESIDENTS OF THE RIO GRANDE VALLEY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

RESIDENTS OF DEEP SOUTH TEXAS SHOULD CONTINUE TO REFER TO THE
HURRICANE LOCAL STATEMENTS FOR THE LATEST INFORMATION REGARDING THIS
DANGEROUS WEATHER SITUATION. INLAND FLOODING MAY PERSIST THROUGH THE
WEEKEND AND INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS SHOULD REPORT ANY DAMAGE OR FLOODING TO THE
NATIONAL WEATHER SERVICE IN BROWNSVILLE.

TOMASELLI/PHILO

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 8:00 PM CDTAreal Flood AdvisoryBROBrooks, Cameron, Hidalgo, Jim Hogg, Kenedy, Starr and 1 more6 hr
Jul 23, 8:24 PM CDTTropical Storm WarningBROKenedy14 hr
Jul 24, 2:06 AM CDTAreal Flood AdvisoryBROBrooks, Hidalgo, Jim Hogg, Starr6 hr
Jul 24, 7:52 AM CDTFlash Flood WarningBROStarr3 hr
Jul 24, 8:09 AM CDTAreal Flood AdvisoryBROBrooks, Jim Hogg3 hr
Jul 24, 11:15 AM CDTAreal Flood AdvisoryBROStarr2 hr
Jul 24, 1:05 PM CDTAreal Flood AdvisoryBROKenedy55 min
Jul 24, 1:45 PM CDTAreal Flood AdvisoryBROStarr3 hr
Jul 24, 1:58 PM CDTAreal Flood AdvisoryBROZapata3 hr
Jul 24, 5:05 PM CDTAreal Flood AdvisoryBROHidalgo, Starr115 min

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.